Texas, 2018

Damaging Winds in Texas, July 5, 2018

July 5, 2018 · NWS HGX · 2 events in 2 counties and zones

A severe thunderstorm downed some trees.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$4,000
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HGX wrote it up.

A severe thunderstorm downed some trees.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at Jul 5, 2:38 PM CST, 3 hours 19 minutes earlier.

Area forecast discussion, Jul 5, 2:38 PM CST, 3 hours 19 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
338 PM CDT Thu Jul 5 2018

.DISCUSSION...
A fairly wet pattern is expected through most of the forecast
period with plenty of moisture in place and a series of
disturbances rotating across the region underneath an upper ridge
centered over the central plains. These disturbances will bring
periods of showers and thunderstorms to the region, with Sunday
currently looking to have the best coverage out of the bunch with
slightly higher PWs in place. The primary concern with these
rounds of showers and thunderstorms will be the isolated pockets
of heavy rainfall that may occur if several storms train over the
same area. However, significant flooding is not expected at this
time.

The good news is that increased rain chances and cloud cover will
keep temperatures near or just below normal through the next week
or so. However, "normal" during the summer is still hot, so still
practice smart heat safety if working or playing outside during
the day. 11

&&

.MARINE...
Deep moisture levels and a series of upper level disturbances moving
across the area from the east will keep unsettled weather in the
waters through the weekend. Winds and seas will be higher in and
near storms. Otherwise, light winds and low seas should persist
into early next week. 47

&&

.PREV DISCUSSION... /ISSUED 1235 PM CDT Thu Jul 5 2018/

AVIATION...
VFR conditions are expected to continue across the region.
Exception would be under any sct tstms. Best chances in the next
several hours should generally be along and south of the I-10
corridor. Will be keeping an eye on building clouds over La. With
daytime heating, expect precip to blossom there...which some model
guidance brings into se Tx in the 0z-4z timeframe. Main aviation
impacts from tstms today will be reduced visibility and strong
gusty winds in/near storms. Next upper disturbance, currently off
the MS/AL coast, should be making its way wwd overnight and Fri
which should aid precip development again Fri. 47

&&

.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL)      92  75  92  74  92 /  20  20  40  30  50
Houston (IAH)              90  76  90  75  90 /  40  50  50  30  50
Galveston (GLS)            86  79  88  80  88 /  50  40  50  30  50

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.
&&

Discussion...11
Aviation/Marine...47
Hazardous weather outlook, Jul 5, 3:19 AM CST, 14 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Houston/Galveston TX
419 AM CDT Thu Jul 5 2018

TXZ163-164-176>179-195>200-210>214-226-227-235>238-300-313-
335>338-436>438-060930-
Austin-Brazoria Islands-Brazos-Burleson-Chambers-Coastal Brazoria-
Coastal Galveston-Coastal Harris-Coastal Jackson-
Coastal Matagorda-Colorado-Fort Bend-
Galveston Island and Bolivar Peninsula-Grimes-Houston-
Inland Brazoria-Inland Galveston-Inland Harris-Inland Jackson-
Inland Matagorda-Madison-Matagorda Islands-Montgomery-
Northern Liberty-Polk-San Jacinto-Southern Liberty-Trinity-Walker-
Waller-Washington-Wharton-
419 AM CDT Thu Jul 5 2018

This hazardous weather outlook is for portions of Southeast Texas..

.DAY ONE...Today and Tonight

Maximum heat indices of 98 to 103 degrees are expected to return
today after a rain-cooled Wednesday.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed at this time.

GMZ330-335-350-355-370-375-060930-
Coastal waters from Freeport to Matagorda Ship Channel TX out
20 NM-Coastal waters from High Island to Freeport TX out 20 NM-
Galveston Bay-Matagorda Bay-
Waters from Freeport to Matagorda Ship Channel TX from 20 to
60 NM-Waters from High Island to Freeport TX from 20 to 60 NM-
419 AM CDT Thu Jul 5 2018

This hazardous weather outlook is for portions of Southeast Texas..

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed at this time.

In the hours before

Special weather statement, Jul 5, 5:03 PM CST, 54 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
603 PM CDT THU JUL 5 2018

TXZ163-164-176>179-060000-
San Jacinto TX-Walker TX-Madison TX-Polk TX-Houston TX-Trinity TX-
603 PM CDT THU JUL 5 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN TRINITY...
NORTHWESTERN SAN JACINTO...SOUTHERN HOUSTON...EAST CENTRAL MADISON...
WEST CENTRAL POLK AND CENTRAL WALKER COUNTIES UNTIL 700 PM CDT...

At 603 PM CDT, Doppler radar was tracking a strong thunderstorm near
Riverside, or 16 miles northeast of Huntsville, moving southwest at
20 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Huntsville, Trinity, Riverside, Sebastopol, Crabbs Prairie and
Oakhurst.

LAT...LON 3102 9529 3080 9514 3059 9563 3101 9580
TIME...MOT...LOC 2303Z 049DEG 19KT 3087 9534
Special weather statement, Jul 5, 5:04 PM CST, 53 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
604 PM CDT THU JUL 5 2018

TXZ163-164-060000-
Houston TX-Trinity TX-
604 PM CDT THU JUL 5 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL TRINITY AND
NORTHERN HOUSTON COUNTIES UNTIL 700 PM CDT...

At 604 PM CDT, Doppler radar was tracking a strong thunderstorm near
Forest, or 19 miles west of Nacogdoches, moving southwest at 20 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Crockett, Kennard, Latexo, Weches and Pennington.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3156 9514 3155 9515 3154 9514 3152 9510
      3150 9509 3149 9511 3147 9510 3146 9507
      3147 9506 3144 9504 3144 9501 3142 9500
      3141 9498 3140 9498 3139 9496 3111 9519
      3138 9567 3158 9518
TIME...MOT...LOC 2304Z 037DEG 18KT 3155 9498
Special weather statement, Jul 5, 5:23 PM CST, 34 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
623 PM CDT THU JUL 5 2018

TXZ164-177>179-060000-
San Jacinto TX-Walker TX-Polk TX-Trinity TX-
623 PM CDT THU JUL 5 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL TRINITY...SAN
JACINTO...SOUTHWESTERN POLK AND EAST CENTRAL WALKER COUNTIES UNTIL
700 PM CDT...

At 622 PM CDT, Doppler radar was tracking a strong thunderstorm near
Onalaska, or 8 miles northwest of Livingston, moving southwest at 25
mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Lake Livingston, Livingston, Onalaska, Coldspring, Point Blank,
Goodrich, Lake Livingston State Park, West Livingston, Leggett,
Oakhurst and Evergreen.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

If on or near Lake Livingston, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to 10
miles from the parent thunderstorm. If you can hear thunder, you are
close enough to be struck by lightning. Move to safe shelter now! Do
not be caught on the water in a thunderstorm.

&&

LAT...LON 3095 9497 3068 9474 3042 9524 3080 9547
TIME...MOT...LOC 2322Z 051DEG 20KT 3079 9505
Special weather statement, Jul 5, 5:54 PM CST, 3 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
654 PM CDT THU JUL 5 2018

TXZ214-300-438-060100-
Galveston Island and Bolivar Peninsula TX-Chambers TX-
Southern Liberty TX-
654 PM CDT THU JUL 5 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN GALVESTON...CHAMBERS
AND SOUTHEASTERN LIBERTY COUNTIES UNTIL 800 PM CDT...

At 654 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Fannett to 14 miles west of Sabine Pass.
Movement was southwest at 25 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Beach City, southeastern Mont Belvieu, Anahuac, Old River-Winfree,
Cove, High Island, Crystal Beach, Smith Point, Gilchrist, Rollover
Pass, Bolivar Peninsula, Stowell, Winnie, Oak Island, Hankamer and
Wallisville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2937 9477 2936 9478 2947 9469 2953 9457
      2951 9450 2955 9447 2953 9478 2955 9479
      2954 9476 2964 9470 2975 9469 2979 9474
      2972 9485 2991 9483 2999 9444 2989 9444
      2989 9436 2956 9435
TIME...MOT...LOC 2354Z 063DEG 20KT 2993 9432 2966 9412

Huffman

The radar

The Ft Hood radar (KGRK), 188 km away, was scanning. The volume nearest the first event began at 23:56 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Houston

When
July 5, 5:57 PM CST
Where
Houston County, 3.99 mi NE of Wheeler Spgs
Measured
52 kt (60 mph) estimated gust
Crop damage
$1,000
Reported by
Law Enforcement
Coordinates
31.409, -95.580

A tree was downed on Dogwood Lane.

Thunderstorm Wind, Polk

When
July 5, 7:10 PM CST
Where
Polk County, 13.29 mi S of Ace
Measured
53 kt (61 mph) measured gust
Crop damage
$3,000
Reported by
Law Enforcement
Coordinates
30.329, -94.751

Trees were downed near the intersection of County Road 2550 and Highway 146.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2018Every state in 2018This day in weather historyWarnings in Texas, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 757726, 757727.